Alert archive / Iowa / Special Weather Statements in 2019

Special Weather Statement, NWS Des Moines, IA

September 7, 2019Ringgold County, Taylor County, Iowa

NWS Des Moines, IA issued this special weather statement at Sep 7, 2019, 11:30 PM CDT for Ringgold County, Taylor County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2019, 11:30 PM CDT (04:30 UTC)
Expired
Sep 8, 2019, 12:15 AM CDT
In force
45 min
Issued by
NWS Des Moines, IA

Counties Ringgold County, IA, Taylor County, IA

The radar

The Des Moines radar (KDMX), 135 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
419 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

072 
WWUS83 KDMX 080430
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
1130 PM CDT Sat Sep 7 2019
 
IAZ092-093-080515-
Ringgold IA-Taylor IA-
1130 PM CDT Sat Sep 7 2019

...Gusty Winds and Locally Heavy Rainfall Possible...

At 1129 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lenox to near Hopkins. Movement was east
at 40 mph.

Winds gusts of 40 to 50 mph will be possible with these storms.

Rainfall amounts up to two inches will also be possible.

Locations impacted include...
Mount Ayr, Bedford, Lenox, New Market, Clearfield, Blockton, Gravity,
Sharpsburg, Redding, Conway, Benton, Maloy, Delphos, Athelstan, Lake
Of Three Fires State Park, Bedford Municipal Airport and Mt Ayr
Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4057 9491 4087 9493 4087 9454 4066 9401
      4058 9402
TIME...MOT...LOC 0429Z 280DEG 34KT 4081 9453 4059 9485 

$$

Donavon

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Sep 7, 6:48 PM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, Sep 7, 6:48 PM CDT, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
648 PM CDT Sat Sep 7 2019

...Updated for 00z Aviation...

.DISCUSSION.../Tonight through Saturday/
Issued at 316 PM CDT Sat Sep 7 2019

An active weather pattern is in store for the next four or five
days. A broad 500 mb trough is approaching in the west
northwesterly steering flow aloft, and will produce showers and
thunderstorms across Iowa and the surrounding region from this
afternoon through the day Sunday. Rain is already falling across
most of the northwest half of Iowa at this time, and radar trends
indicate it will reach central Iowa in a few hours and
southeastern Iowa tonight. The surface warm sector remains just
to our south over the northern half of Missouri but slopes upward
toward southern Iowa. As the low-level jet activates after sunset
tonight we should see development of more vigorous thunderstorms
somewhere near the Iowa/Missouri border, with an attendant low
risk of severe weather in the form of hail or wind as outlined by
SPC products. Have maintained high POPs in this area during that
time, along with QPF of around an inch in the heavier storms.

In the wake of the 500 mb trough we will see a brief period of
ridging and weak subsidence overhead, however, the lower levels of
the atmosphere will remain nearly saturated north of the
aforementioned warm sector, resulting in cloudy and damp
conditions from Sunday into Sunday night, with spotty very light
rain at times but no real impacts. However, quick on the heels of
the first trough a somewhat stronger, positively tilted 500 mb
trough will approach early next week. By sunrise Monday morning
the axis of this trough should stretch from the Montana rockies to
the southeast across Nebraska and toward Kansas. As it moves
northeastward during the day it will also dampen out, bringing a
broad area of forcing overhead, but with gradually decreasing
magnitude, while also pulling the warmer airmass northward as an
effective frontal boundary. This will result in a continuation of
the cloudy and spotty light rain regime early Monday morning, but
eventually from midday into the afternoon we may see some areas
break out south of the advancing warm front, bringing a period of
dry conditions and some insolation. During peak heating, late
Monday afternoon into the evening, this will result in fairly
substantial instability and robust convection should activate
somewhere near the boundary, probably over the northwest half of
Iowa or thereabouts. These storms will carry a severe weather
risk, with both the degree of instability and the shear/wind
profiles supporting potentially multiple modes of severe weather.
This bears watching over the next couple of days as, although the
threat is conditional and the location is uncertain, we could see
a few supercells and even a brief tornado or two if things pan out
just the right/wrong way. On the other hand, depending on the
northward progress of the frontal boundary, this threat could
shift as far as southeastern South Dakota or southern Minnesota,
so there remains a fair degree of uncertainty here.

From later Monday night through the middle of the week confidence
in the sensible weather forecast plummets, as the frontal boundary
will wobble nearby but it is unclear whether it will be over our
forecast area or further northwest, and this is dependent on the
convective evolution late Monday and how convective effects
reinforce and move said boundary. Meanwhile at 500 mb, in wake of
the Monday trough we will remain situated beneath persistent
southwesterly flow aloft. Within this synoptic regime we should
see warm, humid weather, with upper support for thunderstorms but
a lack of low level/surface focus or triggers aside from daytime
heating and the possibility of the aforementioned frontal
boundary. Low POPs are maintained through this period for now,
with the forecast not likely to crystallize until around Monday
night. Finally, another positively tilted 500 mb trough will swing
through and push a cool front across the region sometime Thursday,
sweeping out the humid airmass and rain/storms to the east and
bringing a period of cooler, dry, quiet and generally pleasant
weather from late Thursday into Saturday.

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 637 PM CDT Sat Sep 7 2019

Showers have spread across much of the state, with infrequent
rumbles of thunder in isolated cells. Cigs should remain within
VFR categories, gradually decreasing towards early morning into
MVFR and possibly brief IFR categories. A few areas of patchy fog
may develop around sunrise, however do not anticipate significant
impacts. Low clouds will hang around most of Sunday, with
scattered light rain moving out through the afternoon.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Lee
AVIATION...Hagenhoff
Hazardous weather outlook, Sep 7, 11:28 AM CDT, 12 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1128 AM CDT Sat Sep 7 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-081100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
1128 AM CDT Sat Sep 7 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Isolated to scattered thunderstorms are expected to expand across
central Iowa later this afternoon and persist overnight. At this
time, the severe weather threat is very limited with the only
concern of stronger storms in southern Iowa. Locally heavy rain is
also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional chances for thunderstorms are in the forecast off and
on through next week. A strong to possibly severe storm will be
possible Monday, with the severe weather potential beyond Monday
becoming better determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be possible Monday.

In the hours before

Special weather statement, Sep 7, 11:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1130 PM CDT Sat Sep 7 2019

IAZ092-093-080515-
Ringgold IA-Taylor IA-
1130 PM CDT Sat Sep 7 2019

...Gusty Winds and Locally Heavy Rainfall Possible...

At 1129 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lenox to near Hopkins. Movement was east
at 40 mph.

Winds gusts of 40 to 50 mph will be possible with these storms.

Rainfall amounts up to two inches will also be possible.

Locations impacted include...
Mount Ayr, Bedford, Lenox, New Market, Clearfield, Blockton, Gravity,
Sharpsburg, Redding, Conway, Benton, Maloy, Delphos, Athelstan, Lake
Of Three Fires State Park, Bedford Municipal Airport and Mt Ayr
Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4057 9491 4087 9493 4087 9454 4066 9401
      4058 9402
TIME...MOT...LOC 0429Z 280DEG 34KT 4081 9453 4059 9485

Donavon

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 12:53 AM CDTSpecial Weather StatementDMXDecatur, Wayne52 min

Nearby

Special Weather Statements in Iowa, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.